Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Baltimore/Washington

July 11, 2018Albemarle County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 11, 2018, 4:19 PM EDT for Albemarle County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2018, 4:19 PM EDT (20:19 UTC)
Expired
Jul 11, 2018, 4:45 PM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:39 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 11, 2:39 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jul 11 2018

.SYNOPSIS...
A cold front will gradually move south of the area by late
today. High pressure will build north of the area through the
end of the week. An upper level disturbance may cross the area
during the second half of the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front has reached central Virginia this afternoon and will
continue pushing southward through the evening hours. 1000-1500
J/KG of MLCAPE has developed across central Virginia and that
combined with effective bulk shear values of 30-35 knots will
provide for an environment favorable for scattered
shower/thunderstorm development near the front. A strong to even
locally severe storm is possible ahead of the front this
afternoon (mainly across Nelson/Albemarle), with large hail and
damaging winds the primary threats, but drier air and short
time window will serve as limiting factors. The highest risk
will be south/east towards Richmond/Norfolk where SPC has
outlined a Marginal Risk. Elsewhere partly-mostly sunny skies
with fair weather cumulus and dry conditions expected.

For tonight, an upper level shortwave will cross the region, and
that will keep skies partly cloudy, but conditions will remain
dry. Some patchy fog possible in the favored valleys and in
locations that see rain this afternoon. In addition some lower
stratus may also try to make it into portions of southern
Maryland on developing easterly flow. Lows will range from the
upper 50s to upper 60s in most locations, except around 70F in
the urban centers and along the larger bodies of water.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will build north of the region on Thursday. A
weak disturbance aloft will also be moving across the Delmarva
northeastward, and that combined with light easterly flow and
increased instability near the Chesapeake Bay may be enough to
trigger some isolated showers during the day along and east of
I-95. However, instability will be shallow so showers will be
weak and short-lived. Highs will be in the low to mid 80s.

Surface high pressure and building heights aloft will then
dominate the weather through Friday night with mostly clear/sunny
skies, light winds, and dry conditions. Lows 60-70F Thursday
night, highs 83-88F Friday, and lows 63-73F Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A surface high pressure system looks to set up over the region for
most of Saturday. This system will gradually move offshore, shifting
surface winds out of the south for the late afternoon and evening.
At the same time, a 500mb ridge, centered over the Mississippi River
Valley, will be weakening throughout the day. This looks to allow
for a weak shortwave to swing through the region late Saturday night
into Sunday. With a warm and humid air mass set up over the region,
aided by the lift from the aforementioned shortwave, showers and
thunderstorms are possible late Saturday night and especially
Sunday. Thunderstorm chances look to be greatest in western and
southwestern portions of the CWA. Max temps for both days will be in
the upper 80s to low 90s.

For Monday, expect a chance of some showers and storms to continue.
The combination of a continued warm and moist air mass and a few
weak pulses of upper-level energy should continue to provide a
chance for some pop-up showers and storms. Max temps will continue
into the upper 80s to low 90s.

On Tuesday, a cold front looks to move through the area in the
afternoon or evening timeframe. With a warm and moist airmass in
place out ahead of the front, showers and thunderstorms are again
possible, especially in the afternoon and evening timeframe. Not
much change in temperature for Tuesday, with max temps remaining
consistent in the upper 80s to low 90s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will move south of the region through the remainder
of today, with high pressure building in behind tonight into
Thursday. Light north to northeast flow is expected and conditions
should largely remain VFR. One exception may be CHO, as
thunderstorms initiate along the front this afternoon. As low
level flow turns more easterly towards Thursday morning, some
MVFR stratus may try to develop across southern and eastern
Maryland, but current indications are that they should not reach
any TAF sites.

An upper level disturbance may then lead to an isolated shower
near the metro areas on Thursday, but any impacts are unlikely.
VFR conditions will prevail through Friday night as high
pressure gradually builds from the north.

Most of Saturday should be VFR for much of the region. However, late
on Saturday, an upper-level disturbance will move through the
region, bringing clouds and a chance of showers and thunderstorms
along with it. This will continue into Sunday, so sub-VFR conditions
could be possible Saturday and Sunday.

&&

.MARINE...
A cold front has moved south of the waters this afternoon.
Northerly winds from 10-15 knots are expected behind the front
through tonight. An isolated thunderstorm could affect waters
near southern Maryland later this afternoon. Hi-resolution model
guidance is depicting a brief surge in low level winds late this
evening, and SCA criteria may be approached for a brief window.
Confidence not high enough yet at this time for issuance, and
it may be able to be covered with a Marine Weather Statement if
it occurs.

Sub-SCA winds are then generally expected through Friday night
as high pressure builds back in from the north. A few isolated
showers are possible Thursday with a weak upper level
disturbance.

With high pressure over the region early Saturday, expect sub-SCA
criteria winds. With an approaching upper-level disturbance on
Saturday night into Sunday, some showers and thunderstorms are
possible. SCA criteria winds will be possible with any showers and
storms that may develop over the waters during this period, but
largely expected to remain just below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Jul 11, 5:16 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Wed Jul 11 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Wed Jul 11 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-120930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Wed Jul 11 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 11, 4:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 NW ARRINGTON          37.71N  78.93W
07/11/2018                   NELSON             VA   911 CALL CENTER

            DOWNED TREE ON TYE BROOK HWY/ROUTE 56

&&

EVENT NUMBER LWX1800907

IMR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:29 PM EDTSmall Craft AdvisoryLWX8 hr
Jul 11, 3:15 PM EDTSevere Thunderstorm WarningLWXNelson45 min
Jul 11, 7:30 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.